North Carolina, 2018

Rip Current in North Carolina, July 25, 2018

July 25, 2018 · NWS MHX · 1 event in 1 county or zone

A man drowned due to a rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man drowned due to a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 25, 12:58 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 25, 12:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
158 PM EDT Wed Jul 25 2018

.SYNOPSIS...
Low pressure will lift northeast inland from the coast today
and move well to the north tonight. Offshore high pressure
builds into the area Thursday and Friday, before another front
moves towards the region this weekend and brings more unsettled
weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 110 pm Wed...Last of the heavy rain is moving out of the
northern Outer Banks. Have cancelled Flash Flood Watch for all
inland counties. However, will leave it going for the Outer
Banks portions of Dare and Hyde counties for the time being in
case of any lingering problems, but may be able to drop them by
later this afternoon. Also, scaled back precip chances to 50%
all areas this afternoon which is just slightly below guidance
of 60-70%. Don't see widespread redevelopment of PoPs this
afternoon. Highs still forecast in the lower to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 245 AM Wed...Sfc low will lift well to the N with weak
front extending SW well to the W. Best lift and moisture will
be to the NE with just chc of shra and poss a cpl storms with
higher chcs coast. Lows will again be in the 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 245 AM Wed...Models remain in good agreement with the
pattern transitioning to more typical summertime pattern
Thu/Fri. More active weather may move back in for the weekend
into early next week.

Thursday through Friday...The flow becomes SW as sfc low pres
moves northeastward and away from the region and mid level upr
low dampens out, and thus expecting only iso to sct convection
mainly during the afternoon hours Thur/Fri. Highs more typical
for the peak of the summer in the upper 80s to around 90
interior to mid/upr 80s coast. Lows in the lower to mid 70s.

Saturday through Tuesday...25/00Z med range model suite in
fairly good agreement with broad upr trough amplifying across
the Great Lakes region and digging into the lower MS River
Valley this weekend, with sfc front sagging south into the Mid
Atlantic to Southeast states. It appears front will remain north
and west of E NC, though hts fall enough to warrant somewhat
better chances of showers/storms for the weekend into early next
week as afternoon/evening convective coverage will be a bit
more widespread, esp for interior zones. Afternoon highs
knocked back a few degrees generally into the mid/upr 80s most
areas. Overnight lows still seasonably warm in the 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term /through 18Z Thursday/...
As of 158 PM Wed...Terminals mainly MVFR early this afternoon
but should still become predominantly VFR later in the day.
Widely scattered showers and a few thunderstorms have been
developing across much of the region and should continue to this
evening as upper level trough lifts NE. Local IFR or worse poss
in heavier convection. Predominately VFR overnight although some
lower clouds are possible early Thursday morning especially for
ISO and PGV.

Long Term /Thu through Sunday/...
As of 245 AM Wed...A return to mainly VFR Thursday through
Friday as typical summertime pattern returns with just scattered
to isolated showers/storms each afternoon. Perhaps better
chance of lowered vsbys/cigs this weekend as better chances for
showers/storms moves in.

&&

.MARINE...
Short Term /through Wed/...
As of 110 pm Wed...Winds across the Pamlico Sound have recovered
very little from this morning, and remain 10 knots or less.
However, still expect wind speeds to pick up gradually through
this afternoon into tonight, but no higher than 15-20 knots, so
have cancelled the Small Craft Advisory there. No changes to the
advisory across the coastal waters.

Prev disc...As the low lifts N tonight SW winds will grad
diminish to 10 to 20 kts. Seas will build to 6 to 9 feet later
today then subside tonight to 4 to 6 feet. Will cont current SCA
headlines with it ending Pamlico Sound and far nrn wtrs later
tonight or toward Wed morn.

Long Term /Thursday through Sunday/...
As of 245 AM Wed...Winds and seas diminish Thu into next
weekend with shift to more typical mid- summer Bermuda high
pattern with SW winds 5-15 kt. Seas will generally be 3-5 ft
through Sat then 2-4 ft by Sunday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 9 PM EDT this evening for NCZ095-
     098-103-104.
     Flash Flood Watch through late tonight for NCZ103-104.
MARINE...Small Craft Advisory until 5 PM EDT Thursday for AMZ154-156-
     158.
     Small Craft Advisory until 6 AM EDT Thursday for AMZ150.
     Small Craft Advisory until 11 AM EDT Thursday for AMZ152.

&&

SYNOPSIS...RF
NEAR TERM...RF/HSA
SHORT TERM...RF
LONG TERM...TL
AVIATION...RF/TL/MS
MARINE...RF/HSA/TL
Hazardous weather outlook, Jul 25, 12:21 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
121 PM EDT Wed Jul 25 2018

NCZ029-044>047-079>081-090>094-261730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
121 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-261730-
Carteret-Onslow-
121 PM EDT Wed Jul 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-261730-
Outer Banks Dare-Outer Banks Hyde-
121 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Carteret

When
July 25, 1:30 PM EST
Where
Carteret forecast zone
Deaths
1 direct, 0 indirect
Reported by
Lifeguard

A man was pulled from the ocean in the 9000 block of Emerald Isle. Attempts to revive him were unsuccessful. There were several other water rescues around 2PM. Approximately 10 people were pulled out of the water. Lifeguards said there was a bad rip current and strong undertow that led to the rescues. A high rip current risk was in effect and red flags were flying.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Carteret2018-07-2541MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775581.